Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 216, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 6, 2011, 7:15 PM MDT for 4 counties in South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2011, 7:15 PM MDT (01:15 UTC)
- Expired
- Oct 6, 2011, 7:48 PM MDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dewey County, SD, Potter County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 189 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 7:35 PM MDT | TSTM WND GST 60 | 16 Se Ridgeview, SD | ALSO RECEIVED 2 TO 3 INCHES OF RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
943 WUUS53 KABR 070115 SVRABR SDC041-107-117-119-070200- /O.NEW.KABR.SV.W.0216.111007T0115Z-111007T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 715 PM MDT THU OCT 6 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... SOUTHWESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTH CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA... WEST CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 800 PM MDT/900 PM CDT/ * AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF MISSION RIDGE...OR 28 MILES SOUTHEAST OF EAGLE BUTTE...MOVING NORTH AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RIDGEVIEW AND WHITLOCKS BAY REC AREA AROUND 840 PM CDT... LAPLANT AROUND 745 PM MDT... WHITE HORSE AROUND 755 PM MDT... THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 170 AND 208. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4536 10088 4505 10022 4458 10073 4473 10100 TIME...MOT...LOC 0115Z 187DEG 40KT 4480 10075 WIND...HAIL 60MPH <.75IN $$ CONNELLY
1 follow-up statement
871 WWUS53 KABR 070148 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 848 PM CDT THU OCT 6 2011 SDC041-107-117-119-070158- /O.CAN.KABR.SV.W.0216.000000T0000Z-111007T0200Z/ SULLY SD-POTTER SD-DEWEY SD-STANLEY SD- 748 PM MDT THU OCT 6 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STANLEY... EASTERN DEWEY...SOUTHWESTERN POTTER AND NORTHWESTERN SULLY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4536 10088 4505 10022 4458 10073 4473 10100 TIME...MOT...LOC 0148Z 187DEG 40KT 4516 10069 $$ CONNELLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 7:14 PM MDT, 1 minute earlier.
Area forecast discussion, Oct 6, 7:14 PM MDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
814 PM CDT THU OCT 6 2011
.UPDATE...
RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE THIS EVENING. AREA OF
SHOWERS AND THUNDERSTORMS NOW MOVING OVER THE WESTERN PORTION OF
THE CWA WITH SOME INDICATIONS OF SEVERE POTENTIAL. NO CHANGES MADE
TO WINDS OR TEMPERATURES AT THIS TIME.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
FIRE WEATHER AND WINDS ARE THE MAIN ISSUES THROUGH FRIDAY...BUT
WITH SOME STORM POTENTIAL TNT. FIRST THINGS FIRST. FOR TNT WILL
LET FIRE WARNING EXPIRE ON TIME...AND KEEP WIND ADVISORY GOING.
THE LOSS OF HEATING WILL LIMIT THE AMOUNT OF MIXING TNT BUT WITH
LLJ REALLY GETTING CRANKED UP...THERE WILL STILL BE HEALTHY WINDS
OVERNIGHT. AS FOR TSTORM POTENTIAL...THERE IS SOME MOISTURE RETURN
OVERNIGHT INTO ESPECIALLY WESTERN/CENTRAL SOUTH DAKOTA. MLCAPES
SHOULD APPROACH 1K J/KG EARLY THIS EVENING OVER SOUTHWEST SOUTH
DAKOTA AND SHEAR PROFILES WILL BE DECENT. 12Z SPC WRF DOES PRODUCE
A LINE OF STORMS EARLY THIS EVENING THAT MARCHES INTO OUR WESTERN
CWA BEFORE DIEING OFF AS IT MAKES ITS WAY INTO LESS STABLE AIR
OVER THE EAST. A SEVERE STORM IS NOT OUT OF THE QUESTION EARLY
THIS EVENING.
FOR FRIDAY STRONG SFC LOW BEGINS LIFTING NORTHEAST OVER THE
WESTERN HIGH PLAINS. MAJOR DRY SLOT MOVES INTO MOST OF THE CWA BY
AFTERNOON. 500M MIXED LAYER WINDS FROM GFS/LOCAL WRF AND EVEN SFC
WINDS FROM MAV MOS INDICATE THAT LOW END HIGH WIND WARNING
CRITERIA WILL LIKELY BE MET OVER MUCH OF THE CWA...EXCEPTING
PERHAPS WC MN COUNTIES. THEREFORE HAVE UPGRADED WIND ADVISORY TO
WARNING FOR LATE FRIDAY MORNING LASTING INTO THE EARLY EVENING.
FIRE DANGER WILL ALSO BE EXTREME ON FRIDAY...PLEASE SEE FIRE
SECTION FOR MORE INFORMATION.
LOW PULLS AWAY FRIDAY NIGHT WITH RELAXING WINDS...ALONG WITH AN INFLUX
OF COOLER AIR. THAT AIRMASS STICKS AROUND THROUGH THE REST OF THE
SHORT RANGE WITH ONLY A SLIGHT CHC OF SHOWERS OVER THE FAR
SOUTHEAST CWA.
.LONG TERM...SUNDAY THROUGH THURSDAY
THERE REMAINS DECENT AGREEMENT BETWEEN EXTENDED GUIDANCE OVER
LONGWAVE EVOLUTION THIS PERIOD...THOUGH IM SURE MINOR DISAGREEMENT
OVER POSITION OF SPECIFIC FEATURES WILL PLAGUE THE FORECAST
PROCESS OVER THE NEXT SEVERAL DAYS. THE OVERALL EVOLUTION START
OFF WITH A LONGWAVE POSITIONED OVER THE CENTRAL PLAINS...ONE
DEPARTING SHORTWAVE EARLY...FOLLOWED BY THE TROF LIFTING NORTH FOR
MONDAY. A THIRD WAVE WILL FOLLOW FOR THE MIDDLE OF THE WORK WEEK
AS WEAK TROFING SHIFTS INTO THE GREAT LAKES REGION. THE GENERAL
RESULT WILL BE TWO PERIODS OF MAINLY LIGHT PRECIPITATION AND
TEMPERATURES RUNNING CLOSE TO CLIMO. THE COLDEST OF THE DATES
APPEARS TO BE LATE IN THE PERIOD...WITH GUIDANCE SUGGESTING
RIDGING WILL BUILD BACK INTO THE REGION END OF NEXT WEEK/WEEKEND.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
LOW PRESSURE MOVING ACROSS THE REGION WILL PRODUCE STRONG WINDS
OUT OF THE SOUTH/SOUTHEAST THROUGH THE FORECAST PERIOD. THERE WILL
BE A SLIGHT DROP OFF IN INTENSITY IN WIND SPEEDS OVERNIGHT...ONLY
TO PICK UP AGAIN FRIDAY. SHOWERS AND THUNDERSTORMS ARE LIKELY DURING
THE EVENING FOR KMBG/KPIR TERMINALS...WITH A FEW SHOWERS POSSIBLE
LATE TONIGHT AT KABR/KATY.
&&
.FIRE WEATHER...
EXTREME FIRE DANGER RETURNS ON FRIDAY AS WINDS BECOME SOUTH TO
SOUTHWESTERLY AT 30 TO 50 MPH WITH SOME HIGHER GUSTS POSSIBLE
DURING MAX HEATING. MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL
DIP INTO THE 25 TO 35 PERCENT RANGE OVER MOST OF THE REGION...BUT
THAT WILL BE NEGATED BY THE STRONG WINDS AND LIKELY LACK OF ANY
WIDESPREAD RAIN TONIGHT. THAT SAID THERE IS STILL SOME UNCERTAINTY
ABOUT CRITERIA BEING MET OVER THE COTEAU AND WESTERN MINNESOTA SO
A FIRE WEATHER WATCH WILL SUFFICE FOR NOW. THE REST OF THE CWA
SHOULD EASILY TAP RED FLAG CRITERIA BASED ON WINDS FOR FRIDAY.
FIRE CONDITIONS SHOULD IMPROVE SUBSTANTIALLY ON FRIDAY NIGHT AND
SATURDAY AS A COOLER AIRMASS SETTLES OVER THE AREA.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM 11 AM CDT /10 AM MDT/ TO 8 PM CDT /7 PM
MDT/ FRIDAY FOR BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-
CORSON-DAY-DEUEL-DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-
HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-
SPINK-STANLEY-SULLY-WALWORTH.
RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 8 PM CDT /7 PM
MDT/ FRIDAY FOR LOWER BAD RIVER-MISSOURI COTEAU-UPPER
CHEYENNE-UPPER JAMES RIVER-UPPER MISSOURI COTEAU.
WIND ADVISORY UNTIL 11 AM CDT /10 AM MDT/ FRIDAY FOR BROWN-
BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
WALWORTH.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR PRAIRIE COTEAU-RED RIVER VALLEY.
MN...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR BIG STONE-TRAVERSE.
WIND ADVISORY UNTIL 8 PM CDT FRIDAY FOR BIG STONE-TRAVERSE.
&&
UPDATE...PARKIN
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHazardous weather outlook, Oct 6, 3:40 AM MDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 440 AM CDT THU OCT 6 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 440 AM CDT THU OCT 6 2011 /340 AM MDT THU OCT 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG WINDS OF 20 TO 40 MPH WITH HIGHER GUSTS ARE EXPECTED TODAY ACROSS THE ENTIRE AREA. THE STRONG WINDS COMBINED WITH DRY AND WARM CONDITIONS WILL PRODUCE EXTREME FIRE DANGER. A RED FLAG WARNING IS IN PLACE FOR ALL COUNTIES. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT. LIGHTNING WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WINDS WILL CONTINUE ACROSS THE REGION ON FRIDAY WITH SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS AROUND 45 MPH POSSIBLE. THESE STRONG WINDS WILL ONCE AGAIN COMBINE WITH LOW RELATIVE HUMIDITY VALUES TO PRODUCE EXTREME FIRE DANGER. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR FIRE WEATHER ZONES OF 267...268...269...270 AND 271. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA ON FRIDAY AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS MAY BECOME STRONG AND PRODUCE SMALL HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS OR WIND DAMAGE. SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 6:22 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 53 min |
| Oct 6, 6:52 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 38 min |
| Oct 6, 7:01 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 44 min |
| Oct 6, 7:04 PM MDT | Tornado Warning | ABR | Hughes, Stanley | 26 min |
| Oct 6, 7:23 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 52 min |
| Oct 6, 7:34 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.